Alert archive / Virginia / High Wind Watches in 2019

High Wind Watch 3, NWS Blacksburg, VA

October 31, 201911 counties in Virginia; Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this high wind watch at Oct 31, 2019, 4:48 AM EDT for 11 counties in Virginia; Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Oct 31, 2019, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2019, 4:48 AM EDT (08:48 UTC)
In effect from
Oct 31, 2019, 6:00 PM EDT
Expired
Oct 31, 2019, 9:55 AM EDT
In force
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Oct 31, 3:30 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 31, 3:30 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
330 AM EDT Thu Oct 31 2019

.SYNOPSIS...
A warm front will head north through North Carolina and Virginia
today. An intense cold front moves across our area this
afternoon and evening followed by colder high pressure for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM EDT Thursday...

Deepening closed upper low will cross into the Great Lakes today and
tonight and will push an intense cold front across the Mid Atlantic
region this afternoon and evening. Models were similar with the
timing and synoptic features of this system. Southwest Virginia,
southeast West Virginia and northwest North Carolina will start the
day in the warm sector. Forcing is strong with the right rear
quadrant of the 140 knot upper jet aiding in lift.

Abundant moisture streaming north out of the Gulf of Mexico has
precipitable water values well above normal. Storm motion and the
speed of the front will limit flooding potential but rates withing
the line of thunderstorms along the front will be heavy. Will
mention the threat in the Hazardous Weather Outlook, especially
since leaves will be blown down and may clog urban drainage systems.
Deeper moisture exits the east by midnight with clearing east of the
Blue Ridge overnight but low level upslope clouds will remain over
the mountains through Friday morning.

Enhanced threat of severe thunderstorms unchanged in the latest Day
One Storm Prediction Center outlook. CAPES up to 1200 J/Kg this
afternoon along with impressive shear and helicity values in the 300-
600 range support the primary threat of damaging wind.

850mb temperatures drop 15 deg. C in 12 hours with this front. The
strong cold air advection will combine with large pressure rises, in
the range of 10 to 15 mb/6hrs, to produce very gusty wind. Will be
issuing wind advisory for the foothills and to the west and a high
wind watch from Roanoke north into the Greenbrier Valley and the
Alleghany Highlands. The greatest threat of damaging winds will be
immediately behind the front through about 09Z/5AM but the longer
expiration is a buffer for what the next round of guidance suggests.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...

Windy conditions will begin to relax on Friday as high pressure starts
to build in behind the strong cold front. Lingering upslope clouds and
any showers/flurries west of the Blue Ridge will dissipate during the
morning with a good deal of sunshine for the afternoon. However, the
strong surge of cold air behind the cold front will make for notably
colder conditions with temperatures running well below normal as we
start November. Quite chilly Friday night with frost/freeze conditions
possible east of the Blue Ridge.

Temperatures will rebound a bit on Saturday ahead of another cold front
rapidly approaching from the northwest. Moisture is limited with the
front so not much to speak of in terms of precipitation or clouds, but
expect winds to become a bit blustery again followed by a good surge of
upslope clouds for the evening and through Saturday night. Another
chilly night with frost/freeze conditions possible east of the Blue
Ridge.

Sunday will see a return to high pressure and a good amount of sun with
any lingering clouds west of the Ridge dissipating during the morning.
However, the surge of cold air behind the most recent cold front will
again take a toll and keep high temperatures on Sunday well below
normal. And if the growing season is still active east of the Ridge,
Sunday night will offer another good chance for a frost/freeze.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...

A ridge of high pressure will set up over the Mid Atlantic and should
keep dry conditions overt the region through Monday night as it exits
offshore.

Afterward, forecast confidence decreases considerably as the ECMWF
and the GFS differ on the timing and initialization of a new area of
low pressure developing somewhere near the Southeast coast. Rain
chances seem to generally creep up slowly during Tuesday and
Wednesday although rainfall amounts do not appear impressive.
However, the overall discrepancies of the synoptic picture in the
models make it difficult to give more than just low chance PoPs at
this time.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 155 AM EDT Thursday...

Expect poor aviation conditions through the period with only
brief intervals of MVFR or VFR expected mainly late this
morning as south-southwest winds work to scour out the lower
ceilings ahead of the cold front. High confidence forecast for
sub-MVFR ceilings/vsbys thru 14Z/10AM with intermittent rain,
moderate to possibly heavy at times, especially east of the Blue
Ridge.

Southerly flow increases above the inversion early this morning
with low level wind shear expected at most sites. The wind shear
is expected to become less of a threat today as mixing works
gusts down to the surface. Wind gusts from the south to
southwest ahead of the front will be 15 to 25 knots.

A quasi-linear convective system is expected to move east and
across the mountains this afternoon, associated with a strong
cold front. This line of deep convection is expected to reach a
KLWB to KTNB line between 18-20z/2pm-4pm, then move east
through KROA,KLYH and KDAN between 20z-00z/4pm- 8pm. Embedded
thunderstorms within this line of showers may contain damaging
wind gusts (50 kts).

Behind the front winds turn to the west-northwest with gusts
increasing to 25 to 35 knots. Higher elevations, especially
north of KROA have the potential for even stronger wind.

Above average confidence on the timing of the front and the
improvement to VFR this afternoon.
Average confidence on ceiling improvement this morning ahead of
the front once mixing begins.

Please note, the automated observing equipment at KROA has
detected an error with the ceilometer. The current observations
look reasonable but still use caution. Technichians will
evaluate the sensor later this morning.

.Extended Aviation Discussion...

The wind is expected to diminish by Friday evening with a
return to VFR. High pressure is expected to provide VFR weather
through the weekend. A secondary, dry front, will cross the
area Saturday night. The biggest by-product from this feature
will be enhanced winds across the ridges and some low MVFR
cloudiness in the WV mountains Saturday night into Sunday
morning.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...MBS/PW
AVIATION...AMS/PM
Hazardous weather outlook, Oct 30, 3:44 PM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Wed Oct 30 2019

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-311945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
344 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Moderate to heavy rain may produce localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A line of showers and thunderstorms Thursday may produce damaging
winds, localized flooding, and perhaps an isolated tornado. Strong
winds are also expected Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

NCZ003-004-019-020-VAZ022>024-032>035-043-311945-
Surry-Stokes-Wilkes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-
344 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Moderate to heavy rain may produce localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A line of showers and thunderstorms Thursday may produce damaging
winds, localized flooding, and perhaps an isolated tornado. Strong
winds are also expected Thursday night into Friday morning.

In addition, areas of frost are likely for Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

NCZ005-006-VAZ044>047-058-059-311945-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
344 PM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A line of showers and thunderstorms Thursday may produce damaging
winds and perhaps an isolated tornado. Strong winds are also
expected Thursday night into Friday morning.

In addition, areas of frost are likely for Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

PW

In the hours before

Special weather statement, Oct 31, 4:40 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 AM EDT Thu Oct 31 2019

VAZ043-044-310915-
Henry-Pittsylvania-
440 AM EDT Thu Oct 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA AND EAST
CENTRAL HENRY COUNTIES...

At 439 AM EDT, a strong thunderstorm was located near Sandy River,
or near Axton, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chatham...
Blairs...
Callands...
Java...
Leatherwood...
Swansonville...
and Dry Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 7979 3694 7946 3680 7915 3678 7916
      3661 7949
TIME...MOT...LOC 0839Z 237DEG 34KT 3668 7963

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:40 AM EDTSpecial Weather StatementRNKPittsylvania35 min
Oct 31, 4:48 AM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 27 more28 hr
Oct 31, 9:14 AM EDTSpecial Weather StatementRNKFloyd31 min
Oct 31, 9:55 AM EDTHigh Wind WarningRNKAlleghany, Bath, Botetourt, Carroll, Floyd, Grayson and 8 more19 hr
Oct 31, 10:19 AM EDTSpecial Weather StatementRNKCarroll26 min
Oct 31, 1:32 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell, Wythe73 min
Oct 31, 2:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell, Wythe90 min
Oct 31, 3:50 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford40 min
Oct 31, 4:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington86 min
Oct 31, 4:30 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Roanoke, City of Radford60 min
Oct 31, 4:51 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax47 min
Oct 31, 5:03 PM EDTSevere Thunderstorm WarningRNKFranklin27 min
Oct 31, 5:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg65 min
Oct 31, 5:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Galax, City of Radford112 min
Oct 31, 5:49 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick33 min
Oct 31, 6:27 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem68 min
Oct 31, 6:41 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville40 min
Oct 31, 7:06 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax54 min
Oct 31, 7:27 PM EDTTornado WarningRNKCharlotte, Halifax48 min
Oct 31, 7:29 PM EDTTornado WarningRNKCharlotte, Halifax36 min
Oct 31, 3:45 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes75 min
Oct 31, 6:12 PM EDTSevere Thunderstorm WarningRNKRockingham45 min
Oct 31, 6:37 PM EDTTornado WarningRNKCaswell, Rockingham39 min
Oct 31, 6:52 PM EDTTornado WarningRNKCaswell23 min
Oct 31, 7:15 PM EDTSevere Thunderstorm WarningRNKCaswell30 min
Oct 31, 2:26 PM EDTTornado WarningRNKGreenbrier34 min

Nearby

High Wind Watches in Virginia, 2019High Wind Watches in West Virginia, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.